Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Polymyalgia Rheumatica

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

ask: My mum was diagnosed with pmr .

By nelmarie.herlihy
 
Rate This

Currently she is on steriods and only taking 4mg at the moment. Started with 20mg but has been reduced to 4mg due to bad side affects. Is their other mediction for pmr and what food to avoid.Thank you for your help.

Add a Comment8 Comments

Cary Cook BSN RN

Hi Nelmarie-

What type of doctor diagnosed your mother? Has she seen a rheumatologist? I ask because sometimes the symptoms of PMR can be confused with rheumatoid arthritis. The frozen should is pretty common in some RA patients as well.

As far as the steroids, they usually try to wean people off of them as quickly as possible, but some people need to stay on a very low dose over a long period of time, even 2-3 years, to get relief. The symptoms can vary greatly from one person to another, so the treatment must vary some with the person.

The American College of Rheumatology http://www.rheumatology.org/practice/clinical/patients/diseases_and_cond... has good information on this disease, and links to further resources as well. Please let us know if you have further questions, and good luck to you and your mum.

April 18, 2010 - 6:42am
EmpowHER Guest
Anonymous

Thank you Diane I'm sure my mum (Ria) can wait.
Thank you for your help.
Kind Regards
Nelmarie

March 25, 2010 - 3:57pm
nelmarie.herlihy (reply to Anonymous)

Hi Diane
Do you have any answers for me ?

April 12, 2010 - 3:03pm
Diane Porter (reply to nelmarie.herlihy)

Hi, Nelmarie,

I am so glad you wrote back. I hadn't realized until you did that the doctor I sent your question to had not replied.

Give me another shot at it and I'll send your question to another expert, all right?

Thanks so much for your patience, I know how frustrating this must be.

Diane

April 14, 2010 - 10:00am
Diane Porter

NelMarie,

I would like to submit your question to one of the doctors on our Medical Board of Experts for his or her opinion. It usually takes us a few days to get a reply, they are very busy folks. Can you hang in there with me while I submit it?

Diane

March 25, 2010 - 8:29am
Diane Porter

NelMarie,

Hi, and welcome to EmpowHer! Thank you for your question. I'm so sorry your mom is having such a hard time.

Just to be sure, by PMR are you referring to polymyalgia rheumatica?

How long ago was she diagnosed with PMR? Did it come on suddenly or over time?

What steroid is she on, exactly, and does the doctor intend for her to keep taking it indefinitely or is there an end date?

Normally, steroids are used for a relatively short time. Here's what the Mayo Clinic site says:

"In most cases, the usual polymyalgia rheumatica treatment is a low, daily dose of an oral corticosteroid drug such as prednisone. Relief should be almost immediate. If you're not feeling better in a few days, it's likely you don't have polymyalgia rheumatica. In fact, your response to medication is one way your doctor may confirm the diagnosis.

"After the first month, when your sed rate and platelet count have normalized, and any anemia is improved, your doctor will gradually start lowering the amount of cortisone you take until you reach the lowest possible dosage needed to control inflammation. Some of your symptoms may return during this tapering-off period. If so, tell your doctor so that your dosage can be adjusted appropriately.

"The amount of time on medication varies from person to person. Most people are able to discontinue steroids within two years. Don't stop taking this medication on your own, however. Because corticosteroids suppress your body's natural production of cortisone, stopping suddenly can make you very ill.""

And here's what that site says about diet and exercise:

"Once you start taking medication for polymyalgia rheumatica, your pain and stiffness should greatly improve. In addition, the suggestions below also can help:

Exercise regularly. Exercise can reduce the pain of polymyalgia rheumatica and improve your overall sense of well-being. It can also help prevent weight gain, a common side effect of taking corticosteroids. Emphasize low-impact exercises such as swimming, walking and riding a stationary bicycle. Moderate stretching also is important for keeping your muscles and joints flexible.

"If you're not used to exercising, start out slowly and build up gradually, aiming for at least 30 minutes on most days. Your doctor can help you plan an exercise program that's right for you.

"Eat a healthy diet. Eating well can help prevent potential problems such as thinning bones, high blood pressure and diabetes. Good nutrition can also support your immune system. Emphasize fresh fruits and vegetables, whole grains, and lean meats and fish, while limiting salt, sugar and alcohol.

"Get adequate amounts of bone-building nutrients — calcium and vitamin D. If you find it hard to get calcium from your diet because you can't eat dairy products, for example, try calcium supplements. Experts recommend 1,200 milligrams of calcium and 800 international units (IU) of vitamin D a day.

"Pace yourself. Try to alternate strenuous or repetitive tasks with easier ones to prevent straining painful muscles. Use luggage and grocery carts, reaching aids, and shower grab bars to help make daily tasks easier."

Here's the Mayo page where there's even more info:

http://www.mayoclinic.com/health/polymyalgia-rheumatica/DS00441

Does this information help, Nelmarie? Is your mom able to exercise? Did she get any relief at all from the steroids?

March 24, 2010 - 10:16am
EmpowHER Guest
Anonymous (reply to Diane Porter)

Dear Diane
I hope I got all the answers.
Q. How long ago was she diagnosed with PMR?

Did it come on suddenly or over time?

A. The dr. here in the UK has done some blood test result was high inflamtion. Her problem started with a frozen shoulder and only after 8months they operated on her.
She feels the pain mainly in her neck shouldes,hands and badly in her thumbs.Feel sometimes very stiff over her shoulders.
Q
What steroid is she on, exactly, and does the doctor intend for her to keep taking it indefinitely or is there an end date?

A. She started with 4x10 20mg for 1 month, 3x10 for 1 week, 10x2 2weeks 1x10 for a month and now 3x 1mg for1 week then 2x1mg 1 week, 1x1mg 1 week. After starting reducing it the symptons are coming back.
My mum lives a very healthy lifestyle will not eat any fatty or fast foods. She is rather under weight the over weight she walks allot when possible.She also is taking allot of supplements , she is really trying from her side do do what ever she could.
Hope this can give you a better insight of her problem.

Kind Regards
Nelmarie

March 24, 2010 - 12:07pm
EmpowHER Guest
Anonymous (reply to Diane Porter)

Dear Diane
Thank you for your promt reply. I will print yiur letter and ask her to reply on all your questions.
Once I got all the anwers I will get back to you.
Kind Regards
Nelmarie

March 24, 2010 - 10:44am
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

1771 Health

Changed

673 Lives

Saved

534 Lives
4 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do your teens have their own cellphones?:
View Results